Virginia, 2004Flash Flooding and Heavy Rain in Virginia, August 30, 2004
August 30, 2004 · NWS AKQ · 14 events in 14 counties and zones
13 flash flood, 1 heavy rain, as filed by the National Weather Service.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 8
- Injuries
- 0
- Property damage
- $29 million
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 30, 9:45 AM EST, 3 hours 45 minutes earlier.
Area forecast discussion, Aug 30, 9:45 AM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD VA
1045 AM EDT MON AUG 30 2004
REMNANTS OF GASTON TO OVRSPRD FA THIS AFTRN AND EVENING...BASICALLY
TRACKING NE ALONG THE I95 CORRIDOR. ALSO DEALING WITH DEPARTING
CONVECTION OVR LWR MD ERN SHORE WHERE RAINFALL AMTS ESTIMATED BTWN
2-3 IN IN SPOTS.
AFTRN UPDATE ALRDY OUT. TORNADO THREAT STILL EXISTS SINCE THERE IS
STILL SOME SHEAR LEFT WITH CIRCULATION AND GIVEN FACT THAT SOME HTNG
HAS ALRDY OCCURRED THIS AM. SPS ISSUED FOR A GNRL 1-3 INCH EVENT
WITH PTNTL FOR 4 INCHES IN CONVECTION.
MARINE...SCA UP FOR INCRSG SEAS.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ZONES
ANZ632-650-652-654-656-658 TODAY THROUGH TUESDAY MORNING.
&&
SHORT TERM/LONG TERM/AVIATION...44
MARINE...FOSTERHazardous weather outlook, Aug 30, 4:36 AM EST, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
536 AM EDT MON AUG 30 2004
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-310900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
530 AM EDT MON AUG 30 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.
.DAY ONE...TODAY...
REMNANTS OF GASTON WILL MOVE FROM SOUTH CENTRAL VIRGINIA LATE THIS
MORNING...TO THE CENTRAL DELMARVA TONIGHT. ALONG THIS
TRACK...WIDESPREAD RAINFALL IS EXPECTED...AND WILL BE HEAVY AT
TIMES...WHILE CLOSER TO THE COAST IN SOUTHEAST VIRGINIA AND
NORTHEAST NORTH CAROLINA...SCATTERED SHOWERS AND ISOLATED
THUNDERSTORM ARE LIKELY. RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE
POSSIBLE...MAINLY NEAR THE TRACK OF THE REMNANTS OF GASTON.
MODERATE RISK OF RIP CURRENTS TODAY FOR ALL ATLANTIC BEACHES FROM
OCEAN CITY MARYLAND TO VIRGINIA BEACH AND CURRITUCK OUTER BANKS.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
FORECASTER ID
25
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Aug 30, 8:59 AM EST, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
959 AM EDT MON AUG 30 2004
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-301700-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
INCLUDING THE CITIES OF...AHOSKIE...AMELIA COURTHOUSE...ASHLAND...
AULANDER...BLACKSTONE...BON AIR...BOWLING GREEN...BOYKINS...
BRODNAX...CALLAO...CAMBRIDGE...CAMDEN...CAPE CHARLES...
CARTERSVILLE...CHAMPLAIN...CHARLES CITY...CHASE CITY...CHESTER...
CHINCOTEAGUE...CHURCHLAND...CLAREMONT...COLONIAL BEACH...
COLONIAL HEIGHTS...COURTLAND...CREWE...CRISFIELD...CUMBERLAND...
CURRITUCK...DAHLIA...DEEP CREEK...DELTAVILLE...DINWIDDIE...
DISPUTANTA...DOWNTOWN NORFOLK...DOWNTOWN PORTSMOUTH...
DOWNTOWN RICHMOND...DOWNTOWN SUFFOLK...EDENTON...ELIZABETH CITY...
EMPORIA...EXMORE...FAIR PORT...FARMVILLE...FORK UNION...FORT LEE...
FRANKLIN...FRUITLAND...GARYSBURG...GATESVILLE...
GLOUCESTER COURTHOUSE...GLOUCESTER POINT...GOOCHLAND...GRANDY...
GREAT BRIDGE...HADENSVILLE...HAMPDEN SYDNEY...HAMPTON...HERTFORD...
HIGHLAND SPRINGS...HOLLAND...HOPEWELL...HURLOCK...KEMPSVILLE...
KENBRIDGE...KILMARNOCK...KING AND QUEEN COURTHOUSE...KING WILLIAM...
LANGLEY AFB...LAWRENCEVILLE...LOUISA...MANNBORO...MATHEWS...
MCKENNEY...MECHANICSVILLE...MILFORD...MINERAL...MONTROSS...MOSELEY...
MURFREESBORO...NEW KENT...NEW POINT COMFORT...NEWPORT NEWS...NORGE...
OCEAN CITY...OCEAN VIEW...PALMYRA...PATRICK HENRY FIELD...
PETERSBURG...POCOMOKE CITY...POQUOSON...POWHATAN...PRINCESS ANNE...
PURDY...QUEENS LAKE...RICH SQUARE...ROBLEY...ROXBURY...RYLAND...
SAINT STEPHENS CHURCH...SALISBURY...SEAFORD...SMITHFIELD...
SOUTH HILL...SOUTH MILLS...SUNBURY...SURRY...TALLEYSVILLE...
TAPPAHANNOCK...TOANO...TUCKAHOE...URBANNA...VICTORIA...
VIRGINIA BEACH OCEANFRONT...WAKEFIELD...WARSAW...WAVERLY...
WEEKSVILLE...WEST POINT...WILLIAMSBURG...WINDSOR AND WINFALL
959 AM EDT MON AUG 30 2004
...REMNANTS OF GASTON WILL OVERSPREAD THE AREA THIS AFTERNOON...
THE CENTER OF TROPICAL DEPRESSION GASTON WAS LOCATED NEAR RALEIGH
NORTH CAROLINA LATE THIS MORNING. THE CENTER IS EXPECTED TO CONTINUE
ON A NORTHEAST TRACK THIS AFTERNOON...TAKING IT ACROSS THE SOUTHERN
AND EASTERN VIRGINIA BY THIS EVENING.
RAINBANDS FROM AROUND THIS SYSTEM ARE NOW MOVING INTO SOUTHERN
VIRGINIA...AND WILL CONTINUE TO OVERSPREAD ALL OF CENTRAL AND EASTERN
VIRGINIA THIS AFTERNOON. SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE AS
THE CENTER APPROACHES.
RAINFALL AMOUNTS BETWEEN 1 AND 3 ARE LIKELY ACROSS THE AREA BY LATER
TODAY. THE SLOW MOTION OF THE SYSTEM COMBINED WITH LOCALIZED RAINFALL
RATES OF OVER ONE INCH PER HOUR WILL RESULT IN THE POTENTIAL FOR
FLOODING OF ROADS AND LOW LYING AREAS. WIND GUSTS UP TO 30 MPH ARE
POSSIBLE IN ANY THUNDERSTORM.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
44
Special weather statement, Aug 30, 8:59 AM EST, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
959 AM EDT MON AUG 30 2004
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-301700-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
INCLUDING THE CITIES OF...AHOSKIE...AMELIA COURTHOUSE...ASHLAND...
AULANDER...BLACKSTONE...BON AIR...BOWLING GREEN...BOYKINS...
BRODNAX...CALLAO...CAMBRIDGE...CAMDEN...CAPE CHARLES...
CARTERSVILLE...CHAMPLAIN...CHARLES CITY...CHASE CITY...CHESTER...
CHINCOTEAGUE...CHURCHLAND...CLAREMONT...COLONIAL BEACH...
COLONIAL HEIGHTS...COURTLAND...CREWE...CRISFIELD...CUMBERLAND...
CURRITUCK...DAHLIA...DEEP CREEK...DELTAVILLE...DINWIDDIE...
DISPUTANTA...DOWNTOWN NORFOLK...DOWNTOWN PORTSMOUTH...
DOWNTOWN RICHMOND...DOWNTOWN SUFFOLK...EDENTON...ELIZABETH CITY...
EMPORIA...EXMORE...FAIR PORT...FARMVILLE...FORK UNION...FORT LEE...
FRANKLIN...FRUITLAND...GARYSBURG...GATESVILLE...
GLOUCESTER COURTHOUSE...GLOUCESTER POINT...GOOCHLAND...GRANDY...
GREAT BRIDGE...HADENSVILLE...HAMPDEN SYDNEY...HAMPTON...HERTFORD...
HIGHLAND SPRINGS...HOLLAND...HOPEWELL...HURLOCK...KEMPSVILLE...
KENBRIDGE...KILMARNOCK...KING AND QUEEN COURTHOUSE...KING WILLIAM...
LANGLEY AFB...LAWRENCEVILLE...LOUISA...MANNBORO...MATHEWS...
MCKENNEY...MECHANICSVILLE...MILFORD...MINERAL...MONTROSS...MOSELEY...
MURFREESBORO...NEW KENT...NEW POINT COMFORT...NEWPORT NEWS...NORGE...
OCEAN CITY...OCEAN VIEW...PALMYRA...PATRICK HENRY FIELD...
PETERSBURG...POCOMOKE CITY...POQUOSON...POWHATAN...PRINCESS ANNE...
PURDY...QUEENS LAKE...RICH SQUARE...ROBLEY...ROXBURY...RYLAND...
SAINT STEPHENS CHURCH...SALISBURY...SEAFORD...SMITHFIELD...
SOUTH HILL...SOUTH MILLS...SUNBURY...SURRY...TALLEYSVILLE...
TAPPAHANNOCK...TOANO...TUCKAHOE...URBANNA...VICTORIA...
VIRGINIA BEACH OCEANFRONT...WAKEFIELD...WARSAW...WAVERLY...
WEEKSVILLE...WEST POINT...WILLIAMSBURG...WINDSOR AND WINFALL
959 AM EDT MON AUG 30 2004
...REMNANTS OF GASTON WILL OVERSPREAD THE AREA THIS AFTERNOON...
THE CENTER OF TROPICAL DEPRESSION GASTON WAS LOCATED NEAR RALEIGH
NORTH CAROLINA LATE THIS MORNING. THE CENTER IS EXPECTED TO CONTINUE
ON A NORTHEAST TRACK THIS AFTERNOON...TAKING IT ACROSS THE SOUTHERN
AND EASTERN VIRGINIA BY THIS EVENING.
RAINBANDS FROM AROUND THIS SYSTEM ARE NOW MOVING INTO SOUTHERN
VIRGINIA...AND WILL CONTINUE TO OVERSPREAD ALL OF CENTRAL AND EASTERN
VIRGINIA THIS AFTERNOON. SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE AS
THE CENTER APPROACHES.
RAINFALL AMOUNTS BETWEEN 1 AND 3 ARE LIKELY ACROSS THE AREA BY LATER
TODAY. THE SLOW MOTION OF THE SYSTEM COMBINED WITH LOCALIZED RAINFALL
RATES OF OVER ONE INCH PER HOUR WILL RESULT IN THE POTENTIAL FOR
FLOODING OF ROADS AND LOW LYING AREAS. WIND GUSTS UP TO 30 MPH ARE
POSSIBLE IN ANY THUNDERSTORM.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
44
Special weather statement, Aug 30, 10:45 AM EST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1145 AM EDT MON AUG 30 2004
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-301900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
INCLUDING THE CITIES OF...AHOSKIE...AMELIA COURTHOUSE...ASHLAND...
AULANDER...BLACKSTONE...BON AIR...BOWLING GREEN...BOYKINS...
BRODNAX...CALLAO...CAMBRIDGE...CAMDEN...CAPE CHARLES...
CARTERSVILLE...CHAMPLAIN...CHARLES CITY...CHASE CITY...CHESTER...
CHINCOTEAGUE...CHURCHLAND...CLAREMONT...COLONIAL BEACH...
COLONIAL HEIGHTS...COURTLAND...CREWE...CRISFIELD...CUMBERLAND...
CURRITUCK...DAHLIA...DEEP CREEK...DELTAVILLE...DINWIDDIE...
DISPUTANTA...DOWNTOWN NORFOLK...DOWNTOWN PORTSMOUTH...
DOWNTOWN RICHMOND...DOWNTOWN SUFFOLK...EDENTON...ELIZABETH CITY...
EMPORIA...EXMORE...FAIR PORT...FARMVILLE...FORK UNION...FORT LEE...
FRANKLIN...FRUITLAND...GARYSBURG...GATESVILLE...
GLOUCESTER COURTHOUSE...GLOUCESTER POINT...GOOCHLAND...GRANDY...
GREAT BRIDGE...HADENSVILLE...HAMPDEN SYDNEY...HAMPTON...HERTFORD...
HIGHLAND SPRINGS...HOLLAND...HOPEWELL...HURLOCK...KEMPSVILLE...
KENBRIDGE...KILMARNOCK...KING AND QUEEN COURTHOUSE...KING WILLIAM...
LANGLEY AFB...LAWRENCEVILLE...LOUISA...MANNBORO...MATHEWS...
MCKENNEY...MECHANICSVILLE...MILFORD...MINERAL...MONTROSS...MOSELEY...
MURFREESBORO...NEW KENT...NEW POINT COMFORT...NEWPORT NEWS...NORGE...
OCEAN CITY...OCEAN VIEW...PALMYRA...PATRICK HENRY FIELD...
PETERSBURG...POCOMOKE CITY...POQUOSON...POWHATAN...PRINCESS ANNE...
PURDY...QUEENS LAKE...RICH SQUARE...ROBLEY...ROXBURY...RYLAND...
SAINT STEPHENS CHURCH...SALISBURY...SEAFORD...SMITHFIELD...
SOUTH HILL...SOUTH MILLS...SUNBURY...SURRY...TALLEYSVILLE...
TAPPAHANNOCK...TOANO...TUCKAHOE...URBANNA...VICTORIA...
VIRGINIA BEACH OCEANFRONT...WAKEFIELD...WARSAW...WAVERLY...
WEEKSVILLE...WEST POINT...WILLIAMSBURG...WINDSOR AND WINFALL
959 AM EDT MON AUG 30 2004
...REMNANTS OF GASTON WILL OVERSPREAD THE AREA THIS AFTERNOON...
THE CENTER OF TROPICAL DEPRESSION GASTON WAS LOCATED JUST EAST OF
RALEIGH NORTH CAROLINA EARLY THIS AFTERNOON. THE CENTER IS EXPECTED
TO CONTINUE ON A NORTHEAST TRACK...TAKING IT ACROSS SOUTHERN AND
EASTERN VIRGINIA BY THIS EVENING.
RAINBANDS FROM AROUND THIS SYSTEM HAVED MOVED INTO SOUTHERN VIRGINIA
...AND WILL CONTINUE TO OVERSPREAD ALL OF CENTRAL AND EASTERN
VIRGINIA THIS AFTERNOON. EMBEDDED THUNDERSTORMS AND POSSIBLE WEAK
TORNADOES ARE POSSIBLE AS THE CENTER APPROACHES.
RAINFALL AMOUNTS BETWEEN 1 AND 3 ARE LIKELY ACROSS THE AREA BY LATER
TODAY...WITH LOCAL AMOUNTS AS HIGH AS 4 INCHES. THE SLOW MOTION OF
THE SYSTEM COMBINED WITH LOCALIZED RAINFALL RATES OF OVER ONE INCH
PER HOUR WILL RESULT IN THE POTENTIAL FOR FLOODING OF ROADS AND LOW
LYING AREAS. WIND GUSTS UP TO 30 MPH ARE POSSIBLE IN ANY
THUNDERSTORM.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
44
Special weather statement, Aug 30, 12:04 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
104 PM EDT MON AUG 30 2004
NCZ014>017-031-032-VAZ064>066-073>079-084>088-092-093-095>100-301900-
ACCOMACK VA-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-CHESAPEAKE VA-
CHOWAN NC-ESSEX VA-GATES NC-GLOUCESTER VA-GREENSVILLE VA-
ISLE OF WIGHT VA-KING AND QUEEN VA-LANCASTER VA-LUNENBURG VA-
MATHEWS VA-MECKLENBURG VA-MIDDLESEX VA-NORFOLK/PORTSMOUTH VA-
NORTHAMPTON VA-NORTHUMBERLAND VA-PASQUOTANK NC-PERQUIMANS NC-
RICHMOND VA-SOUTHAMPTON VA-SUFFOLK VA-SUSSEX VA-VIRGINIA BEACH VA-
WESTERN CURRITUCK NC-WESTMORELAND VA-
INCLUDING THE CITIES OF...BOWLING GREEN...BOYKINS...BRODNAX...
CALLAO...CAMDEN...CAPE CHARLES...CHAMPLAIN...CHASE CITY...
CHINCOTEAGUE...CHURCHLAND...COLONIAL BEACH...COURTLAND...CURRITUCK...
DAHLIA...DEEP CREEK...DELTAVILLE...DOWNTOWN NORFOLK...
DOWNTOWN PORTSMOUTH...DOWNTOWN SUFFOLK...EDENTON...ELIZABETH CITY...
EMPORIA...EXMORE...FAIR PORT...FRANKLIN...GATESVILLE...
GLOUCESTER COURTHOUSE...GLOUCESTER POINT...GRANDY...GREAT BRIDGE...
HERTFORD...HOLLAND...KEMPSVILLE...KENBRIDGE...KILMARNOCK...
KING AND QUEEN COURTHOUSE...LAWRENCEVILLE...MATHEWS...MILFORD...
MONTROSS...NEW POINT COMFORT...OCEAN VIEW...PURDY...ROBLEY...
RYLAND...SAINT STEPHENS CHURCH...SMITHFIELD...SOUTH HILL...
SOUTH MILLS...SUNBURY...TAPPAHANNOCK...URBANNA...VICTORIA...
VIRGINIA BEACH OCEANFRONT...WAKEFIELD...WARSAW...WAVERLY...
WEEKSVILLE...WINDSOR AND WINFALL
104 PM EDT MON AUG 30 2004
...BAND OF HEAVY RAINFALL ROTATING THROUGH CENTRAL AND EASTERN
VIRGINIA...
THUNDERSTORMS AND SHOWERS...PRODUCING TORRENTIAL RAINFALL...WILL
AFFECT MUCH OF CENTRAL VIRGINIA...INCLUDING THE RICHMOND AND
TRI-CITIES AREAS...AND THE VIRGINIA PENINSULA...THROUGH 3 PM. AREAS
FROM FARMVILLE THROUGH LOUISA...THEN EASTWARD INTO THE RICHMOND AND
TRI-CITIES AREAS...AS WELL AS WILLIAMSBURG...NEWPORT NEWS...HAMPTON
AND YORKTOWN CAN EXPECTED PERIODS OF SHOWERS AND THUNDERSTORMS.
LOCALIZED FLOODING OF LOW LYING AREAS...UNDERPASSES AND INTERSECTIONS
IS POSSIBLE. MOTORISTS SHOULD USE EXTREME CAUTION WHILE TRAVELING
THIS AFTERNOON...AND BE ALERT TO RAPIDLY CHANGING WEATHER AND ROAD
CONDITIONS.
IN ADDITION...A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA...AND
THE POTENTIAL EXISTS FOR ISOLATED TORNADOES THIS AFTERNOON AND
EVENING.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
SAMMLER
Local storm report, Aug 30, 1:07 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
207 PM EDT MON AUG 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0153 PM TORNADO CHESTER 37.35N 77.44W
08/30/2004 CHESTERFIELD VA TRAINED SPOTTER
BRIEF TOUCHDOWN ALONG I-95 EXIT 61 WITH TREES DOWN.
&&
LYNCHLocal storm report, Aug 30, 1:16 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
216 PM EDT MON AUG 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0145 PM FUNNEL CLOUD FIVE FORKS 37.25N 76.77W
08/30/2004 JAMES CITY VA EMERGENCY MNGR
SEVERAL FUNNELS REPORTED. TREE DAMAGE. POSSIBLE TORNADO
VICINITY OF RTE 5 AND IRONBOUND RD.
&&
FOSTERFlash Flood, Nottoway
- When
- August 30, 1:30 PM EST to 4:30 PM EST
- Where
- Nottoway County, Camp Pickett
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.143, -78.051 (the zone’s center; the record gives no point)
Rainfall amounts between 4 and 7 inches resulted in numerous road closures due to flooding.
Flash Flood, Amelia
- When
- August 30, 2:00 PM EST to 5:00 PM EST
- Where
- Amelia County, Amelia
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.336, -77.976 (the zone’s center; the record gives no point)
Rainfall amounts between 3 and 6 inches resulted in numerous road closures due to flooding.
Flash Flood, Lunenburg
- When
- August 30, 2:30 PM EST to 3:30 PM EST
- Where
- Lunenburg County, Victoria
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.946, -78.241 (the zone’s center; the record gives no point)
Numerous roads and bridges impassable or closed. Rainfall amounts ranged from 4 to 7 inches.
Flash Flood, Mecklenburg
- When
- August 30, 2:30 PM EST to 5:30 PM EST
- Where
- Mecklenburg County, Chase City
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.680, -78.363 (the zone’s center; the record gives no point)
Rainfall amounts between 4 and 7 inches resulted in numerous road closures due to flooding.
Flash Flood, Dinwiddie
- When
- August 30, 3:30 PM EST to 8:00 PM EST
- Where
- Dinwiddie County, Countywide
- Deaths
- 1 direct, 0 indirect
- Property damage
- $2.0 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.076, -77.632 (the zone’s center; the record gives no point)
Rainfall amounts between 4 and 8 inches resulted in numerous road closures due to flooding.
Flash Flood, Chesterfield
- When
- August 30, 4:30 PM EST to 9:00 PM EST
- Where
- Chesterfield County, Countywide
- Deaths
- 1 direct, 0 indirect
- Property damage
- $2.0 million
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.379, -77.587 (the zone’s center; the record gives no point)
Rainfall amounts between 4 and 8 inches resulted in numerous road closures due to flooding.
Flash Flood, Henrico
- When
- August 30, 4:30 PM EST to 10:00 PM EST
- Where
- Henrico County, Countywide
- Deaths
- 1 direct, 0 indirect
- Property damage
- $2.0 million
- Reported by
- BROADCAST MEDIA
- Coordinates
- 37.458, -77.296 (the zone’s center; the record gives no point)
Rainfall amounts between 5 and 10 inches resulted in numerous road closures due to flooding.
Flash Flood, Richmond (C)
- When
- August 30, 4:30 PM EST to 10:00 PM EST
- Where
- Richmond (C) County, Richmond
- Deaths
- 3 direct, 0 indirect
- Property damage
- $20 million
- Reported by
- BROADCAST MEDIA
- Coordinates
- 37.554, -77.460 (the zone’s center; the record gives no point)
Rainfall amounts between 5 and 12 inches resulted in numerous road closures due to flooding. In addition, about 20 blocks of downtown Richmond were condemned due to the floodwaters. A brick building collapsed in the city's historic and low-lying Shockoe Bottom area, and several dozen buildings had extensive water damage after floodwaters reached depths of up to 10 feet.
Flash Flood, Hanover
- When
- August 30, 5:00 PM EST to 10:00 PM EST
- Where
- Hanover County, Countywide
- Deaths
- 2 direct, 0 indirect
- Property damage
- $2.0 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.760, -77.491 (the zone’s center; the record gives no point)
Rainfall amounts between 5 and 11 inches resulted in numerous road closures due to flooding.
Flash Flood, King William
- When
- August 30, 6:00 PM EST to 10:00 PM EST
- Where
- King William County, Mangohick
- Property damage
- $1.0 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.707, -77.088 (the zone’s center; the record gives no point)
Rainfall amounts between 6 and 14 inches across northern parts of the county resulted in numerous road closures due to flooding.
Flash Flood, New Kent
- When
- August 30, 6:00 PM EST to 9:00 PM EST
- Where
- New Kent County, West Portion
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.505, -76.997 (the zone’s center; the record gives no point)
Rainfall amounts between 4 and 8 inches resulted in numerous road closures due to flooding.
Heavy Rain, Prince George
- When
- August 30, 6:30 PM EST to 9:00 PM EST
- Where
- Prince George County, Countywide
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.187, -77.224 (the zone’s center; the record gives no point)
Rainfall amounts between 3 and 6 inches resulted in minor flooding of roads in northern portions of the county.
Flash Flood, Charles City (C)
- When
- August 30, 7:00 PM EST to 9:00 PM EST
- Where
- Charles City (C) County, West Portion
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.354, -77.059 (the zone’s center; the record gives no point)
Rainfall amounts between 4 and 8 inches resulted in numerous road closures due to flooding.
Flash Flood, King and Queen
- When
- August 30, 7:00 PM EST to 9:00 PM EST
- Where
- King and Queen County, North Portion
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.719, -76.895 (the zone’s center; the record gives no point)
Rainfall amounts between 4 and 8 inches resulted in numerous road closures due to flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in New York, August 30, 2004$20 million · 1 event
- Flash Flood in New York, August 30, 2004$4.0 million · 1 event
- Flash Flood in New York, August 30, 2004$2.0 million · 1 event
- Flash Flood in New York, August 30, 2004$2.0 million · 1 event
- Flash Flood in New York, August 30 to 31, 2004$1.0 million · 1 event
- Flash Flood in New York, August 30, 2004$500,000 · 1 event
- Hail in Texas, August 30, 2004$365,000 · 1.75 in hail · 7 events
- Flash Flood in New York, August 30, 2004$280,000 · 1 event
- Tornadoes in Virginia, August 30, 2004$110,000 · F0 · 16 events
- Flooding in Vermont, August 30, 2004$70,000 · 2 events
- Flooding in Vermont, August 30, 2004$50,000 · 2 events
- Flash Flood and Hail in Texas, August 30, 2004$31,000 · 1.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421549, 5421550, 5421489, 5421548, 5421547, 5421490, 5421492, 5421493, 5421491, 5421494, 5421495, 5421551, 5421496, 5421546.